Alert archive / North Carolina / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 49, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 26, 2023, 11:41 PM EDT for Greene County, Pitt County, North Carolina. It was in force for 64 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2023, 11:41 PM EDT (03:41 UTC)
- Expired
- Jun 27, 2023, 12:45 AM EDT
- In force
- 64 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greene County, NC, Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 89 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 12:23 AM EDT | TSTM WND DMG | 2 Ene Bell Arthur, NC | Delayed report. Trees down. Time estimated based on radar. |
| Jun 27, 12:23 AM EDT | TSTM WND DMG | 2 Ene Bell Arthur, NC | Delayed report. Trees down. Time estimated based on radar. |
| Jun 27, 12:25 AM EDT | TSTM WND GST 52 | 2 Sw Pitt-Greenville Ai, NC | Peak wind gust at the Greenville Airport. |
| Jun 27, 12:25 AM EDT | TSTM WND GST 52 | 2 Sw Pitt-Greenville Ai, NC | Peak wind gust at the Greenville Airport. |
| Jun 27, 12:25 AM EDT | TSTM WND GST 52 | 2 Sw Pitt-Greenville Ai, NC | Peak wind gust at the Greenville Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 10:48 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 3.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1366 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.0
The text
As transmitted.
150
WUUS52 KMHX 270341
SVRMHX
NCC079-147-270445-
/O.NEW.KMHX.SV.W.0049.230627T0341Z-230627T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
1141 PM EDT Mon Jun 26 2023
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
Greene County in eastern North Carolina...
Pitt County in eastern North Carolina...
* Until 1245 AM EDT.
* At 1141 PM EDT, severe thunderstorms were located along a line
extending from 7 miles east of Wilson to Goldsboro, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Greenville, Winterville, Ayden, Farmville, Bethel, Stokes, Snow
Hill, Bell Arthur, House, Bruce, Jason, Maury, Ormondsville,
Roundtree, Lizzie, Pitt Greenville Airport, Dowdy Ficklen Stadium,
East Carolina University, Fountain and Hookerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3557 7782 3576 7752 3580 7747 3581 7742
3583 7739 3579 7726 3576 7726 3574 7718
3573 7717 3572 7717 3551 7739 3542 7746
3542 7751 3538 7756 3538 7761 3535 7767
3538 7770 3537 7780 3540 7780 3543 7783
TIME...MOT...LOC 0341Z 244DEG 36KT 3571 7780 3538 7798
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SGK1 follow-up statement
247
WWUS52 KMHX 270434
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
1234 AM EDT Tue Jun 27 2023
NCC079-147-270445-
/O.CON.KMHX.SV.W.0049.000000T0000Z-230627T0445Z/
Greene NC-Pitt NC-
1234 AM EDT Tue Jun 27 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR SOUTHEASTERN GREENE AND CENTRAL PITT COUNTIES...
At 1234 AM EDT, severe thunderstorms were located along a line
extending from 8 miles north of Robersonville to Pitt Greenville
Airport, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Greenville, Winterville, Ayden, Bethel, Stokes, Bell Arthur, House,
Bruce, Maury, Ormondsville, Roundtree, East Carolina University, Pitt
Greenville Airport, Dowdy Ficklen Stadium and Hookerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3546 7764 3558 7752 3580 7747 3581 7742
3583 7739 3579 7726 3576 7726 3574 7718
3573 7717 3572 7717 3551 7739 3542 7746
3542 7751 3538 7756 3538 7761 3535 7767
TIME...MOT...LOC 0434Z 244DEG 36KT 3594 7722 3561 7740
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SGKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 7:33 PM EDT, 4 hours 8 minutes earlier.
Area forecast discussion, Jun 26, 7:33 PM EDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
733 PM EDT Mon Jun 26 2023
.SYNOPSIS...
A seasonably strong cold front will move through the area
tonight into Tuesday. High pressure then builds in behind it
through mid to late week.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
...AN OUTBREAK OF SEVERE WEATHER IS EXPECTED ACROSS EASTERN NC
TONIGHT...
As of 730 PM Monday...The SPC has outlooked almost all of
eastern NC for an ENHANCED threat for severe weather tonight,
with the remainder of the area (mainly portions of the Outer
Banks) with a SLIGHT risk. The greatest risk for severe weather
will occur from 9 PM to 4 AM. The main threats are:
Damaging wind gusts of 60-70 mph, large hail up to 2" in
diameter, an isolated tornado, and finally there is a risk of
localized flash flooding.
Confidence continues to be high for an outbreak of severe
weather across eastern NC tonight. Synoptically, a potent upper
level wave and an associated 80-100 kt upper jet will be
approaching the Carolinas tonight, with the left exit region
providing increased large- scale forcing for ascent. The
kinematics with this feature are more unusual for so late in
June, which is noteworthy related to forcing and deep layer
shear, and the potential severe weather threat. From a moisture
standpoint, increasing south to southwesterly moisture transport
in the SFC-850mb layer is forecast ahead of the advancing upper
level wave. This will occur in the presence of steep mid-level
lapse rates (7-8 C/km), supporting an area of moderate to strong
instability (MLCAPE potentially as high as 2000-2500 J/kg). The
severe threat appears especially acute this evening when the
best shear, lift and instability will all coincide over eastern
NC. The high res/CAM models are reflecting this with a strong
signal for wind damage producing thunderstorms indicating
bowing segments that have pronounced Rear Inflow Notches (RIN).
The best chance for very large hail would be in the early
evening within discrete cells before the convection coalesces
into line segments with wind damage the primary threat. The
tornado threat will be primarily of the QLCS type, embedded
with the stronger line segments. Training of convection over the
same area could lead to a localized severe weather threat
especially over the western half of the area before the cold
pools become organized and cause the precipitation area to move
more rapidly to the east.
We preferred some of the faster model solutions indicating the
severe threat waning after midnight and the precipitation moving
off the coast around 9Z late tonight.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 310 PM Monday...Guidance continues to indicate a low end
risk for severe thunderstorms again Tuesday afternoon but not as
widespread as tonight's event. The day should start out dry
with diurnal heating leading to destabilization. There will be
enough residual moisture such that the atmosphere should be able
to recover from tonight's convection leading to redevelopment
of scattered showers and storms in the afternoon. The primary
threat will be wet microbursts capable of producing wind gusts
to 60 mph. Highs inland will be in the mid to upper 80s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 530 AM Mon...A return to mainly dry and warming
conditions is expected mid to late week as high pressure builds
back in.
Wednesday...Shower/storm chances next to none with the region
being on lee side of trough and thus deep layer nwrly flow
drying the column and sfc high pres building in. Hung onto a 20%
pop for nern zones as light erly flow here may lead to a popup
shower or storm in the afternoon, though most places precip
free. Temps closer to climo behind front and lowered thickness,
generally in the 80s for highs and lows in the 60s.
Thursday through Friday...Building heights and mainly dry
conditions with nwly downslope flow and deep layer subsidence
for the latter half of the week. This will translate to
increasingly hotter temperatures with a return to highs in the
90s expected, overnight lows in the 70s.
Saturday and Sunday...Next system in way of a cold front/shortwave
might arrive by the weekend and bring somewhat better precip
chances, though lots of disagreement this far out and kept only
a low end chc pop. Temps cont hot with highs in the 90s and lows
in the 70s. Dewpoint temps climb into the mid 70s bringing heat
indices to around 100-105.
&&
.AVIATION /23Z MONDAY THROUGH SATURDAY/...
SHORT TERM /through Tuesday/...
As of 730 PM Monday...Sub VFR conditions will occur primarily
in strong to severe thunderstorms late this evening, otherwise
mainly VFR conditions are expected at the TAF sites through
early afternoon. Scattered showers and thunderstorms will re-
develop mid to late Tue afternoon with brief sub VFR conditions
possible. Tonight the best window for sub VFR conditions will be
from 2z to 8Z and tomorrow after 17Z. Gradient winds will
produce wind gusts to 25 kt through early this evening with
potential for much stronger gusts to 50 kt in the stronger
storms this evening. Expecting enough mixing to preclude
significant fog from developing.
LONG TERM /Tuesday night through Saturday/...
As of 530 AM Mon...Mid level shortwave and cold front push
across the area Tue/Tue night with continued chances for showers
and thunderstorms bringing periods of sub-VFR conditions. Pred
VFR expected through the rest of the long term as high pressure
builds in from the west. However, could see patchy late night
fog.
&&
.MARINE...
SHORT TERM /through Tuesday/...
As of 310 PM Monday...Continue the SCA for waters tonight. S/SW
winds will continue 15-25 kt through late tonight in advance of
a surface cold front. This will cause seas to build to 4-7 ft
this evening. On Tue, SW winds 10-20 kt with gusts to 25 kt are
expected with the strongest flow south of Oregon Inlet and
possibly over the eastern portion of the Pamlico Sound. This
will result in elevated seas AOA 6 ft lingering over the
southern and central waters into Tue evening. Tonight, clusters
of thunderstorms will begin to impact area waters (first inland
rivers/sounds and then the coastal waters). Where thunderstorms
occur, large hail and 50kt+ winds will be possible.
LONG TERM /Tuesday night through Saturday/...
As of 530 AM Mon...SW winds around 10-20 kt with gusts to
around 25 kt and seas around 3-6 ft on Tuesday. SCA continues
for the coastal waters south of Oregon Inlet but could see
occasional gusts around 25 kt, mainly Pamlico Sound coastal
waters north of Oregon Inlet. Then, gradients relax Tue night
through mid week and seas subside to 2-4 ft.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
204-205.
MARINE...Small Craft Advisory until 1 AM EDT Tuesday for AMZ131-136-137-
150-230-231.
Small Craft Advisory until 7 AM EDT Tuesday for AMZ135.
Small Craft Advisory until 5 PM EDT Tuesday for AMZ152-154.
Small Craft Advisory until 10 PM EDT Tuesday for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...JME/SGK
SHORT TERM...JME
LONG TERM...SK
AVIATION...JME/SK/SGK
MARINE...JME/SKHazardous weather outlook, Jun 26, 4:20 AM EDT, 19 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 420 AM EDT Mon Jun 26 2023 NCZ029-044>047-079>081-090>092-094-193-194-198-270830- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 420 AM EDT Mon Jun 26 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Scattered to numerous strong to severe thunderstorms are expected to develop later today and tonight. The primary threat will be damaging wind gusts of 50 to 70 mph. Large hail up to golf ball size, a tornado or two, and a few instances of flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-199-203-270830- West Carteret-Coastal Onslow-Northern Outer Banks- 420 AM EDT Mon Jun 26 2023 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Scattered to numerous strong to severe thunderstorms are expected to develop later today and tonight. The primary threat will be damaging wind gusts of 50 to 70 mph. Large hail up to golf ball size, a tornado or two, and a few instances of flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-205-270830- East Carteret-Hatteras Island- 420 AM EDT Mon Jun 26 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING FROM CAPE LOOKOUT TO CAPE HATTERAS... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF CAPE LOOKOUT AND NORTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. Scattered to numerous strong to severe thunderstorms are expected to develop later today and tonight. The primary threat will be damaging wind gusts of 50 to 70 mph. Large hail up to golf ball size, a tornado or two, and a few instances of flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ204-270830- Ocracoke Island- 420 AM EDT Mon Jun 26 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Scattered to numerous strong to severe thunderstorms are expected to develop later today and tonight. The primary threat will be damaging wind gusts of 50 to 70 mph. Large hail up to golf ball size, a tornado or two, and a few instances of flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Martin
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 9:01 PM EDT | Beach Hazards Statement | MHX | Carteret, Dare, Hyde | 23 hr |
| Jun 26, 11:23 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Lenoir | 82 min |
| Jun 27, 12:13 AM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven, Duplin, Jones, Lenoir, Martin and 2 more | 62 min |
| Jun 27, 12:48 AM EDT | Special Marine Warning | MHX | 57 min | |
| Jun 27, 1:00 AM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven, Hyde, Martin, Pamlico, Tyrrell and 1 more | 60 min |
| Jun 27, 1:08 AM EDT | Special Marine Warning | MHX | 67 min | |
| Jun 27, 1:15 AM EDT | Special Marine Warning | MHX | 60 min | |
| Jun 27, 1:17 AM EDT | Special Marine Warning | MHX | 58 min | |
| Jun 27, 1:36 AM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven, Jones, Onslow | 54 min |
| Jun 27, 1:51 AM EDT | Special Marine Warning | MHX | 54 min | |
| Jun 27, 1:57 AM EDT | Severe Thunderstorm Warning | MHX | Dare, Hyde, Tyrrell, Washington | 78 min |
| Jun 27, 2:12 AM EDT | Special Marine Warning | MHX | 2 hr | |
| Jun 27, 2:44 AM EDT | Special Marine Warning | MHX | 61 min | |
| Jun 27, 2:44 AM EDT | Severe Thunderstorm Warning | MHX | Carteret, Dare, Hyde | 61 min |
| Jun 27, 3:11 AM EDT | Special Marine Warning | MHX | 64 min | |
| Jun 27, 3:57 AM EDT | Special Marine Warning | MHX | 48 min | |
| Jun 27, 4:17 AM EDT | Special Marine Warning | MHX | 58 min | |
| Jun 27, 3:22 PM EDT | Special Marine Warning | MHX | 53 min | |
| Jun 27, 3:22 PM EDT | Special Weather Statement | MHX | Pamlico | 38 min |
| Jun 27, 3:37 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven, Pamlico | 38 min |
| Jun 27, 4:13 PM EDT | Special Marine Warning | MHX | 62 min | |
| Jun 27, 4:13 PM EDT | Special Marine Warning | MHX | 62 min | |
| Jun 27, 4:22 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 38 min |
| Jun 27, 5:12 PM EDT | Special Marine Warning | MHX | 63 min | |
| Jun 27, 5:12 PM EDT | Special Marine Warning | MHX | 63 min | |
| Jun 27, 5:39 PM EDT | Special Marine Warning | MHX | 66 min | |
| Jun 27, 5:48 PM EDT | Severe Thunderstorm Warning | MHX | Dare, Tyrrell | 72 min |
| Jun 27, 5:55 PM EDT | Special Marine Warning | MHX | 84 min | |
| Jun 27, 6:12 PM EDT | Special Marine Warning | MHX | 63 min | |
| Jun 27, 6:22 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Dare, Hyde, Tyrrell | 53 min |
| Jun 27, 6:39 PM EDT | Special Marine Warning | MHX | 85 min | |
| Jun 27, 7:06 PM EDT | Special Marine Warning | MHX | 84 min | |
| Jun 27, 7:17 PM EDT | Special Weather Statement | MHX | Dare | 28 min |
| Jun 27, 7:52 PM EDT | Special Weather Statement | MHX | Tyrrell | 23 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.